2 Women Go Blind, in One Eye, After Using Their Phones
Both were looking at their phones in the dark while lying on their sides
By Elizabeth Armstrong Moore,  Newser Staff
Posted Jun 23, 2016 5:48 AM CDT
In a letter published Wednesday, July 22, 2016 in the New England Journal of Medicine, doctors detailed separate cases of two women who experienced "transient smartphone blindness" for months.   (AP Photo/Patrick Sison)

(Newser) – Doctors have identified a new smartphone hazard, albeit an ultimately benign one. They report in the New England Journal of Medicine on the first known cases of "transient smartphone blindness," temporary vision loss that appears to be harmless. For the two UK women identified as suffering from it, the blindness was brought on by using their smartphones while lying on their sides in the dark in such a way that only one eye was viewing the bright screen while the other was blocked by a pillow. This caused one eye to adjust to the darkness while the other was adapted to the brightness. When the smartphone was turned off, "the symptoms were always in the eye contralateral to the side on which the patient was lying"—that is, the dark-adjusted eye responds fine to the now-dark room, but the light-adjusted eye seemed to suffer blindness for a short period.

For both women, who were 22 and 40 at the time, the vision loss lasted up to 15 minutes at a time, with occurrences persisting for months, reports Live Science. The AP reports they were subjected to MRIs and other tests before seeing an eye specialist who was able to diagnose them in minutes. "I simply asked them, 'What exactly were you doing when this happened?'" says Dr. Gordon Plant. One of the women, doubtful of the prognosis, started keeping a record of her blindness incidents, which confirmed the link. A rep for the American Academy of Ophthalmology says the sample size is too small to prove Plant's theory, but the AP comes to a simple conclusion: Always look at your phone with both eyes in the dark. (Regular smartphone use is tied to ADHD-like symptoms.)